Format

Send to

Choose Destination
Korean J Ophthalmol. 2012 Oct;26(5):394-7. doi: 10.3341/kjo.2012.26.5.394. Epub 2012 Sep 24.

A case of paclitaxel-induced maculopathy treated with methazolamide.

Author information

1
Department of Ophthalmology, Dongkang Hospital, Ulsan, Korea.

Abstract

A 54-year-old female patient who had been undergoing anti-cancer chemotherapy and radiotherapy for seven years after surgery for left breast cancer visited our clinic for visual disturbance in the right eye at nine months after paclitaxel administration. The best-corrected visual acuity was 0.5 in the right eye and 1.0 in the left eye. The patient was diagnosed with maculopathy due to paclitaxel administration based on the finding of cystoid macular edema in the right eye on fundus examination and optical coherence tomography; however, no leakage was detected on fluorescein angiography. Thus, drug replacement was planned. On the other hand, no abnormal finding was observed in the left eye. However, as the anti-cancer effect of paclitaxel is significant, replacing paclitaxel with another agent was not warranted; therefore, maintenance therapy with methazolamide was performed before and after administering the anti-cancer agent. Aggravation of cystoid macular edema was prevented, and vision improvement was achieved by oral maintenance therapy with methazolamide. In addition, the same fundus findings as shown in the right eye were detected in the left eye at 16 months after paclitaxel administration. After administering methazolamide, macular thickness was reduced, and vision was improved in the left eye. Paclitaxel administration was discontinued due to cutaneous metastasis from the breast cancer, and another anti-cancer agent was then administered. No subsequent cystoid macular edema has occurred.

KEYWORDS:

Macular edema; Methazolamide; Paclitaxel

PMID:
23060729
PMCID:
PMC3464326
DOI:
10.3341/kjo.2012.26.5.394
[Indexed for MEDLINE]
Free PMC Article

Supplemental Content

Full text links

Icon for KoreaMed Icon for PubMed Central
Loading ...
Support Center